.. ng and bingeing can go on forever if the emotional reasons for the bingeing are not dealt with.In today’s society, compulsive overeating is not yet taken seriously enough. Instead of being treated for the serious problem they have, they are instead directed to diet centers and health spas. Like anorexia and bulimia, compulsive overeating is a serious problem and can result in death. With the proper treatment, which should include therapy, medical and nutritional counseling, it can be overcome.
There are several symptoms associated with compulsive eating such as: binge eating, fear of not being able to stop eating voluntarily, depression, self deprecating thoughts following binges, withdrawing from activities because of embarrassment about weight, going on many different diets, eating little in public while maintaining a high weight, believing they will be a better person when thin, feelings about self based on weight, social and professional failures attributed to weight, feeling tormented by eating habits, and also weight is the focus of life. Many physical and medical complications can be associated with this disorder such as: weight gain, fatigue, heart ailments, diabetes, arthritis, embolism, sleep deprivation, high blood pressure, and cardiac arrest and death. In today’s society we are now seeing more children under the age of twelve developing eating disorders. Anorexia nervosa and compulsive eating is the most common among such young children, but there are cases of bulimia being reported. It is estimated that 40% of nine year olds have already dieted and we are beginning to see four and five year olds expressing the need to diet.
It’s a shame that children so young are being robbed of their childhoods. Why is it that so many young children are becoming obsessed with dieting and their weight? I feel the family environment has a lot to do with it, along with the fact that children are constantly being exposed to the message society gives about the importance of being thin. Children raised in a dysfunctional family are at a higher risk for developing an eating disorder. In a home where physical or sexual abuse is taking place, the child may turn to an eating disorder to gain a sense of control. If they can’t control what is happening to their bodies during the abuse, they can control their food intake or their weight. Self-imposed starvation may also be their way of trying to disappear so they no longer have to suffer through the abuse.
Eating disorders continue to be on the increase in today’s society and not just among teenage girls. Many people believe that eating disorders affect only teenage girls, but that could not be further from the truth. Women are under just as much pressure to be thin as teenagers are. We are seeing more and more women developing eating disorders in their twenties, thirties, forties, and beyond. The onset on anorexia, bulimia and compulsive eating can occur at any time in a person’s life.
Even though the reasons for the development of an eating disorder may vary, the feelings about oneself are usually the same. The women suffer with feelings of self-hate, worthlessness, low self-esteem, and they usually feel that in order to be happy, they must be thin. Some may feel their lives are out of control and they turn to the one area of their lives that they can control, their weight. Others may believe that once they attain the ideal body image, then their lives will become perfect. Stimulant laxatives such as Ex-Lax and Correctol are the most common laxatives used by someone with an eating disorder. Laxatives have little or no effect on reducing weight because by the time they work, the calories have already been absorbed.
The person usually feels like they have lost weight because of the amount of fluid that is lost. That feeling is only temporary because the body will start to retain water within a 48 to 72 hour period. This usually leaves the person feeling bloated and fearing they are gaining weight. This is usually what leads to repeated use of these products. Laxative abuse can cause bloody diarrhea, electrolyte imbalances and dehydration. Many people find that after prolonged use they cannot move their bowels without them.
The person may also experience constipation, severe abdominal pain, nausea and vomiting. Laxative abuse is very dangerous, can lead to permanent damage to the bowels, severe medical complications and even death. Laxatives are not always used for the sole purpose of trying to rid the body of calories that have been consumed. Just like vomiting is used as a way for someone to release built up feelings and emotions, laxatives can also be used for the same reason. A person may also abuse laxatives as a way to harm himself or herself.
The physical pain resulting from laxative abuse may be a reason that a person continues to use them. They may believe they deserve the pain or they may find that dealing with physical pain is easier then dealing with emotional pain. The sale of diet pills continues to be on the rise in North America. Many people are lead to believe that they are a safe and effective way to lose weight. Most diet pills on the market are not safe, can cause serious side effects and have resulted in death.
Popular diet pills such as Acutrim and Dexatrim contain a combination of phenylpropanolamine and caffeine. Phenylpropanolamine is a stimulant and affects the central nervous system. It can produce symptoms such as increased heart rate, dizziness, high blood pressure, nausea, anxiety, irritability, insomnia, dry mouth and diarrhea. Fenfluramine (Fen-Phen) is also found in many diet pills and it is quite popular. Like all diet pills, it stimulates the central nervous system and can be addictive. Its side effects can include diarrhea, high blood pressure, dry mouth, rash, palpitations and chest pains.
Most doctors that prescribe Fen-Phen ignore the manufacturers warnings about who should use these pills and how long they should be taken. People using them are usually not informed of the warnings either. The manufacturer of Fen-Phen states that it should only be used in treating obesity and when the persons weight is at a point where it is a serious threat to their health. Many doctors claim that Fen-Phen is safe and can be taken for life. The manufacturer says these pills should not be taken for more than 3 months.
Taking them for any longer can put you at risk for developing Primary Pulmonary Hypertension, a rare but generally fatal lung disease. The life expectancy for someone that develops Primary Pulmonary Hypertension is less than 3 years. Ephedrine is found in many diet pills and food supplements and is probably the most dangerous. It has been linked to many deaths from heart attacks, seizures and strokes. Its side effects can include irregular and rapid heart rates, nausea, diarrhea, dizziness, chest pains, breathing problems, headaches, anxiety and cardiac arrest.Diet pills are not an effective or healthy way to lose weight.
They are very dangerous and can lead to serious medical problems and death.Diuretics Psychology Essays.